North Carolina, 2012

Damaging Winds in North Carolina, July 19, 2012

July 19, 2012 · NWS RAH · 3 events in 3 counties and zones

Another day of strong heating and a persistent Piedmont trough resulted in scattered afternoon/evening showers and thunderstorms. Several of the storms became severe, producing isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Another day of strong heating and a persistent Piedmont trough resulted in scattered afternoon/evening showers and thunderstorms. Several of the storms became severe, producing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 19, 1:55 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 19, 1:55 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT THU JUL 19 2012

.SYNOPSIS...
A HOT AND HUMID AIR MASS WILL PERSIST OVER THE MID ATLANTIC STATES
THROUGH FRIDAY. A COLD FRONT TO OUR NORTH WILL SETTLE SLOWLY SOUTH
THROUGH VIRGINIA LATE FRIDAY... REACHING NORTH CAROLINA ON SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM THURSDAY...

LATEST SURFACE ANALYSIS SHOWS THAT CONDITIONS HAVE NOT CHANGED TOO
MUCH IN THE PAST 24 HOURS...WITH A SURFACE TROUGH STILL EXTENDING
NORTHEAST TO SOUTHWEST ACROSS WESTERN NC...AND A COLD FRONT WELL TO
OUR NORTH. THIS SURFACE TROUGH IS ONCE AGAIN THE FOCUS FOR SCATTERED
AFTERNOON THUNDERSTORMS AS WE SEE STRONG HEATING FOR ANOTHER DAY. AS
OF 2PM...CONVECTION HAS FIRED NEAR THIS TROUGH JUST WEST OF THE
YADKIN RIVER AND IS SLOWLY PROPAGATING TO THE SOUTHEAST INTO THE
WESTERN PORTIONS OF THE FORECAST AREA. ELSEWHERE IN THE CWA...THINGS
REMAIN QUIET FOR NOW. THIS MAY HAVE TO DO WITH WHAT WAS NOTED FROM
THE 12Z UPPER AIR ANALYSIS...THAT THERE WAS A POCKET OF RELATIVELY
DRIER AIR IN THE MID LAYERS OVER THE REGION (THIS CAN ALSO BE SEEN
IN THE WATER VAPOR IMAGERY) AND A WEAK AREA OF CONFLUENCE AT 250MB
ON THE NORTH SIDE OF THE UPPER LOW JUST OFF THE GA COAST. ALSO...
THE LATEST SPC MESOSCALE ANALYSIS SHOWS MLCAPE VALUES LESS THAN 1000
J/KG ACROSS MUCH OF THE AREA (CONSIDERABLY LOWER THAN PREVIOUS
DAYS). NEVERTHELESS...THERE ARE STILL SEVERAL HOURS OF HEATING
REMAINING IN THE DAY AND ONCE OUTFLOWS BEGIN TO MOVE ACROSS THE
AREA...NEW CONVECTION WILL LIKELY DEVELOP. WILL MAINTAIN THE CURRENT
THINKING THAT THE BEST PRECIP CHANCES WILL BE ACROSS THE NORTH AND
WEST...BUT WILL LOWER THE OVERALL CHANCES SLIGHTLY. SHEAR PARAMETERS
AND MID LEVEL LAPSE RATES ARE STILL WEAK AND THEREFORE DO NOT EXPECT
MUCH IN THE WAY OF SEVERE STORMS...BUT AN ISOLATED STRONG STORM
PRODUCING LOCALIZED DAMAGING WINDS CANNOT BE COMPLETELY RULED OUT.
HOWEVER...WEAK STEERING FLOW SHOULD RESULT IN ANOTHER DAY OF SLOW
MOVING ACTIVITY...WHICH COULD LEAD TO LOCALLY HEAVY RAINFALL.

THE CONVECTION SHOULD DISSIPATE LATER THIS EVENING WITH LITTLE TO NO
CONVECTION EXPECTED OVERNIGHT. MAINLY A PERSISTENCE FORECAST WITH
RESPECT TO OVERNIGHT LOWS...WITH TEMPS GENERALLY FALLING INTO THE
LOW TO MID 70S.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 255 PM THURSDAY...

FOR FRIDAY/FRIDAY NIGHT: THE MID LEVEL SHORTWAVE TROUGH STRETCHING
FROM MI TO MO EARLY THIS AFTERNOON WILL DROP SOUTHEAST TOWARD NC BY
LATE FRIDAY... AS ADDITIONAL ENERGY DROPS INTO IT FROM THE NORTH
ALLOWING IT TO REMAIN AMPLIFIED DESPITE A POSITIVE TILT AND A
DEPARTURE OF THE NORTHERN PORTION OF THE TROUGH OFF THE CANADIAN
MARITIMES. NAM/GFS/ECMWF SHOW UPPER DIVERGENCE INCREASING OVER NC...
MAINLY NORTH AND PARTICULARLY IN THE 00Z-06Z TIME FRAME...
CONCURRENT WITH THE ARRIVAL OF THE BEST DPVA. LAST NIGHT'S 00Z 4-KM
NAM CONUS NEST AS WELL AS THE 06Z RUN (WHICH BOTH REPLICATED THE
ONGOING CONVECTION OVER THE ERN LAKES TO OHIO VALLEY FAIRLY WELL AS
WELL AS THE ISOLATED STORMS NOW POPPING UP OVER THE NC MOUNTAINS)
SUPPORT THIS TIMING AS WELL... DEVELOPING SCATTERED TO NUMEROUS
STORMS OVER WRN/NRN NC BY 21Z THEN CONGEALING THEM INTO MULTICELL
CLUSTERS AS THEY DROP SOUTHEASTWARD THROUGH NC. THE GREATEST
INSTABILITY IS EXPECTED TO HOLD TO OUR WEST IN THE GULF STATES AND
MID SOUTH... ALTHOUGH A BAND OF MODERATE MLCAPE (1800-2200 J/KG)
DOES EXTEND ENE OVER NRN NC... AND THE CONTRIBUTION TO ASCENT FROM
DYNAMIC FORCING MAY RAISE COVERAGE DESPITE THE LIMITED INSTABILITY
AND SMALL DEEP LAYER SHEAR (ONLY AROUND 10 KTS). MODELS SHOW THAT
THE SURFACE LOW NOW JUST SW OF CHICAGO WILL TRACK SLOWLY ESE ALONG
THE FRONTAL ZONE THROUGH FRIDAY MORNING... WEAKENING AS IT
APPROACHES THE APPALACHIANS OVER NERN KY AND RE-FORMING EAST OF THE
MOUNTAINS OVER NORTH CENTRAL VA FRIDAY AFTERNOON. EXPECT CONVECTION
TO BE MORE WIDESPREAD AND ORGANIZED TO OUR NORTH (WHERE SHEAR IS
NOMINALLY BETTER) CLOSEST TO THIS LOW EARLY FRIDAY AFTERNOON... WITH
NEW CONVECTION ALONG THE ESE-TRAVELING OUTFLOW MOVING INTO THE NRN
CWA THEN PROPAGATING SOUTHEAST THROUGH THE LATE AFTERNOON AND
EVENING... SUPPORTED BY THE IMPROVING DYNAMICS. THE GREATEST RISK OF
SEVERE STORMS SHOULD ATTEND THE BETTER JUXTAPOSITION OF
INSTABILITY/SHEAR/DYNAMIC FORCING... ACROSS THE NRN AND WRN CWA.
EXPECT WANING CONVECTION WITH BOUNDARY LAYER STABILIZATION BY
MIDNIGHT... ALTHOUGH THE ABOVE-NORMAL PRECIP WATER (2.0-2.2 INCHES)
AND MINOR ELEVATED INSTABILITY OVERNIGHT ALONG WITH THE LIKELY
PRESENCE OF OLD OUTFLOWS SHOULD CONTINUE TO FUEL AN ISOLATED STORM
OR TWO IN THE NORTH THROUGH THE NIGHT. LOWS 70-74.

FOR SATURDAY/SATURDAY NIGHT: CONDITIONS APPEAR RIGHT FOR ANOTHER
ROUND OF NUMEROUS STRONG SHOWERS AND STORM CLUSTERS SATURDAY
AFTERNOON/EVENING. THE MID LEVEL TROUGH AXIS IS EXPECTED TO STRETCH
THROUGH CENTRAL NC... WHILE THE SURFACE FRONTAL ZONE STRETCHES
ROUGHLY EAST-WEST ACROSS VA AND SW THROUGH TN. MOISTURE REMAINS DEEP
AND PLENTIFUL PARTICULARLY ALONG/EAST OF THE MID LEVEL TROUGH AXIS
WHERE PRECIP WATER SHOULD EXCEED 2.0 INCHES... AND THE NAM TAKES
MLCAPE UP TO 1800-2400 J/KG BY MIDDAY WITH DEEP LAYER SHEAR HAVING
IMPROVED TO AROUND 20 KTS ALONG/EAST OF HIGHWAY 1. SUSPECT THAT
CONSIDERABLE RESIDUAL MID AND HIGH CLOUDS FROM FRIDAY'S STORMS MAY
INHIBIT HEATING AND RESULTANTLY INSTABILITY A BIT ON SATURDAY... AS
COULD AN EARLY-DAY ONSET OF MORE DYNAMICALLY-DRIVEN STORMS IN SUCH A
DAMP COLUMN... SO CONFIDENCE IN THE THREAT OF STRONG TO SEVERE
STORMS ON SATURDAY REMAINS LOW. SEE NO REASON TO LOWER THE CURRENT
LIKELY POPS... BUT EXPECT THE SOUTHEAST HALF OF THE FORECAST AREA
COULD SEE WIDESPREAD COVERAGE SATURDAY AFTERNOON. HIGHS 84-89. WILL
LEAVE A SMALL CHANCE OF SHOWERS/STORMS IN THE SOUTHEAST CWA SATURDAY
NIGHT... ALTHOUGH IF THE NAM IS CORRECT WITH ITS MID-UPPER LEVEL
DRYING FROM NW TO SE (AND THIS WOULD MATCH WELL WITH THE DRYING
ALOFT NOW SEEN BEHIND THE SHORTWAVE TROUGH OVER IA/WI/IL ON WATER
VAPOR IMAGERY AS WELL AS ON THE 12Z DVN SOUNDING)... WE COULD SEE
JUST ISOLATED STORMS OVERNIGHT. LOWS 70-74.

FOR SUNDAY/SUNDAY NIGHT: THE MID LEVEL SHEAR AXIS HOLDS OVER SRN/ERN
NC SUNDAY BUT SHOULD BE WEAKENING WITH RISING HEIGHTS OVER CENTRAL
NC... AS WILL THE SURFACE TROUGH AS IT BECOMES INCREASINGLY DIFFUSE
OVER OUR AREA. MODEL-PROJECTED PRECIP WATER SHOULD REMAIN WELL ABOVE
NORMAL ESPECIALLY IN THE SOUTHEAST CWA WHERE WEAKENING UPPER
DIVERGENCE WILL RESIDE. GIVEN THE DIMINISHING DYNAMIC SUPPORT AND
THE HIGH PROBABILITY OF CONVECTIVE-DEBRIS CLOUDS TO KEEP INSTABILITY
MARGINAL... EXPECT NO MORE THAN SCATTERED SHOWERS AND STORMS
PRIMARILY OVER THE SOUTHERN AND EASTERN FORECAST AREA. HIGHS 85-91
AND LOWS AGAIN 70-75. -GIH

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 1125 AM THURSDAY...

EXPECT ABOVE-NORMAL TEMPS THIS PERIOD... WITH NO STRONG INDICATIONS
AT THIS TIME OF PARTICULARLY WET OR DRY WEATHER.

WE START OUT MONDAY STILL SANDWICHED BETWEEN A STRONG ANTICYCLONE
CENTERED OVER KS AND ANOTHER OFF THE SOUTHEAST COAST EAST OF FL...
WITH A WEAKNESS/ILL-DEFINED MID LEVEL TROUGH AXIS STRETCHING FROM
BROAD TROUGHING OVER NORTHEAST NOAM THROUGH TN/MS/AL TO THE WEST
GULF. SHORTWAVE FEATURES DROPPING INTO THE BASE OF THE NORTHEAST
NOAM TROUGH WILL AFFECT THE LOCATION/AMPLITUDE/TIMING OF THE
NORTHERN PORTION OF THE LONGWAVE TROUGH AXIS DURING THIS PERIOD. ONE
SUCH FEATURE -- NOW A CLOSED LOW OFF THE OR/NRN CA COAST -- IS
EXPECTED TO TRACK INTO SRN ONTARIO MOVING TO THE SE
MONDAY/TUESDAY... HELPING TO DEEPEN THE MEAN LONGWAVE TROUGH OVER OR
OFF THE EAST COAST BY WEDNESDAY AS A SURFACE COLD FRONT DROPS
SOUTHEAST TOWARD NC. THE GFS IS INITIALLY STRONGER WITH THIS
SHORTWAVE WHICH RESULTS IN THE LONGWAVE TROUGH DIGGING MORE WEST
OVER THE EAST COAST WEDNESDAY/THURSDAY... YIELDING LOWER HEIGHTS AND
A COOLER TREND OVER NC. THE ECMWF ON THE OTHER HAND SHOWS A WEAKER
INITIAL SHORTWAVE AND CULMINATES IN A MORE-OFFSHORE LONGWAVE
TROUGH... WHICH ALLOWS A WEAKENED VERSION OF THE PLAINS RIDGE TO
EXPAND EASTWARD AND KEEP THICKNESSES TRENDING WARMER... TO ABOUT 15
METERS ABOVE NORMAL FOR WEDNESDAY/THURSDAY. THE OP ECMWF AGREES WELL
WITH ITS ENSEMBLE MEAN... AND THE OP GFS IS SLIGHTLY WEST OF THE
GEFS MEAN... SO WILL LEAN TOWARD THE ECMWF'S MORE OFFSHORE-TROUGH
SOLUTION. WITH THE RIDGE EXPANDING EASTWARD INTO THE CAROLINAS...
EXPECT TEMPS TO TREND SLIGHTLY WARMER THROUGH THE PERIOD BUT HOLD
ABOUT 1-2 CATEGORIES ABOVE NORMAL... WITH HIGHS IN THE LOWER-MID 90S
AND LOWS IN THE LOW-MID 70S. SHOWERS/STORM CHANCES ARE DIFFICULT TO
SPECIFY AT THIS TIME RANGE. MID LEVEL HEIGHTS ARE STILL RATHER HIGH
EARLY MONDAY WITH THE ATLANTIC RIDGE BRIEFLY NOSING WESTWARD INTO
THE SOUTHEAST COAST SHUNTING THE BETTER MOISTURE BACK TOWARD THE
APPALACHIANS... BUT HEIGHTS ALOFT FALL ABOUT 30 METERS FROM MONDAY
MORNING TO TUESDAY MORNING AS A WEAK SHORTWAVE TROUGH AXIS DROPS
THROUGH NC... SO WILL NEED A CHANCE OF LATE DAY SHOWERS AND STORMS
MONDAY. LOW LEVEL WINDS VEER AROUND TO WESTERLY TUESDAY WITH LIGHT
NORTHWESTERLY MID LEVEL WINDS... BOTH OF WHICH SHOULD HELP DRY OUT
THE COLUMN. THIS PATTERN OF CENTRAL U.S. RIDGING... A SURFACE FRONT
ORIENTED ALONG THE SOUTHERN EDGE OF THE WESTERLIES FROM THE UPPER
MIDWEST ACROSS MI AND THE NORTHEAST STATES... AND ECMWF INDICATIONS
OF A NOCTURNAL LOW LEVEL JET OVER THE PLAINS STRONGLY FAVORS MCS
ACTIVITY UPSTREAM. WHILE RESIDUAL CLOUDINESS FROM THIS ACTIVITY MAY
AFFECT NC... EXPECTATIONS OF THE RIDGE BUILDING IN FROM THE WEST BY
TUESDAY NIGHT/WEDNESDAY WILL LIKELY DEFLECT MUCH OF THIS TO OUR
NORTH AND NORTHEAST. WEAKENING MID LEVEL FLOW AND SLOWLY RISING
HEIGHTS ALOFT SHOULD LEAD TO A RELATIVE MINIMUM IN THE CHANCE OF
DIURNAL-FOCUSED CONVECTION IN CENTRAL NC... SO WILL GO NO GREATER
THAN A CLIMATOLOGICAL 30% LATE DAY POP FOR WEDNESDAY/THURSDAY...
FOCUSED ON THE NORTHWEST WITH THE POTENTIAL FOR CONVECTION OVER THE
HIGHER TERRAIN TO DROP INTO THE PIEDMONT. -GIH

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 130 PM THURSDAY...

MOSTLY VFR CONDITIONS ARE EXPECTED THROUGHOUT THE CURRENT TAF
PERIOD. HOWEVER...ISOLATED TO SCATTERED CONVECTION THIS AFTERNOON
AND EARLY EVENING MAY LEAD TO BRIEF SUB VFR CONDITIONS. HARD TO
PINPOINT EXACT LOCATION AND TIMING OF ANY CONVECTION...THEREFORE
HAVE LEFT ANY MENTION OF THUNDER OUT OF MOST TAF SITES FOR
NOW...EXCEPT FOR THE TRIAD TERMINALS WHERE THERE IS CURRENTLY
SOUTHEASTWARD MOVING CONVECTION JUST TO THEIR WEST. THEN...SIMILAR
TO THE PAST SEVERAL MORNINGS...THERE MAY ALSO BE A BRIEF PERIOD OF
MVFR VSBYS JUST BEFORE SUNRISE ON FRIDAY.

OUTLOOK...THE THREAT FOR MORE WIDESPREAD CONVECTION WILL INCREASE BY
FRIDAY AFTERNOON/EVENING AS A MID LEVEL TROUGH AND ASSOCIATED COLD
FRONT APPROACHES THE REGION. THIS FRONT WILL THEN SERVE AS A FOCUS
FOR CONVECTIVE DEVELOPMENT AND PROBABLE MVFR CONDITIONS THROUGH THE
WEEKEND. MORNING FOG/STRATUS WILL ALSO BE POSSIBLE EACH MORNING.
CONDITIONS SHOULD BEGIN TO DRY OUT BY EARLY NEXT WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...KRR
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...KRR
Hazardous weather outlook, Jul 19, 2:59 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
359 PM EDT THU JUL 19 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
359 PM EDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND EARLY EVENING. SOME OF THE STORMS WILL BECOME STRONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO AROUND 40
MPH. LOCALLY HEAVY RAIN WILL ALSO OCCUR WITH 1 TO 2 INCHES IN AN
HOUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL APPROACH NORTH CAROLINA FROM THE NORTH FRIDAY
AFTERNOON AND EVENING... BRINGING A RISK FOR A FEW STRONG TO SEVERE
STORMS. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL THE
SIZE OF QUARTERS OR LARGER... DAMAGING WIND GUSTS OVER 60 MPH...
AND LOCALLY HEAVY RAIN. ADDITIONAL SHOWERS AND STORMS WITH LOCALLY
HEAVY RAIN ARE ALSO EXPECTED ON SATURDAY.

GIH

In the hours before

Special weather statement, Jul 19, 2:17 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
317 PM EDT THU JUL 19 2012

NCZ022-023-039-192015-
ALAMANCE-GUILFORD-RANDOLPH-
317 PM EDT THU JUL 19 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH...GUILFORD AND
ALAMANCE COUNTIES THROUGH 415 PM EDT...

AT 316 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LAKE TOWNSEND...OR ABOUT 8 MILES NORTHEAST OF GREENSBORO...MOVING
SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GREENSBORO...
MCLEANSVILLE...GIBSONVILLE...ELON COLLEGE...ALAMANCE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3625 7967 3626 7949 3609 7926 3595 7926
      3584 7943 3584 7954 3576 7954 3563 7974
      3605 8005 3614 8004 3626 7987
TIME...MOT...LOC 1916Z 311DEG 17KT 3617 7975

KRR
Special weather statement, Jul 19, 2:46 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EDT THU JUL 19 2012

NCZ007>009-192045-
GRANVILLE-PERSON-VANCE-
346 PM EDT THU JUL 19 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS VANCE...PERSON AND GRANVILLE
COUNTIES THROUGH 445 PM EDT...

AT 343 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BETHEL HILL...NORTHWEST OF ROXBORO...AND NEAR OAK HILL...MOVING EAST
AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BETHEL HILL...
ROXBORO...OAK HILL...STOVALL...KERR LAKE AND TUNGSTEN.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 202 AND 220.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3655 7847 3653 7847 3654 7845 3654 7832
      3630 7828 3623 7834 3623 7838 3616 7842
      3618 7849 3617 7850 3620 7878 3621 7880
      3624 7880 3624 7916 3647 7915 3655 7913
TIME...MOT...LOC 1943Z 251DEG 14KT 3650 7888

10

The radar

The Raleigh/Durham radar (KRAX), 100 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Person

When
July 19, 3:15 PM EST to 3:45 PM EST
Where
Person County, 0.89 mi SE of Hyco to 1.49 mi SSW of Woodsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.460, -79.020

Several trees were blown down along a swath from near Concord to near Roxboro.

Thunderstorm Wind, Orange

When
July 19, 5:20 PM EST
Where
Orange County, 0.56 mi W of Chapel Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.920, -79.080

Two trees were blown down in Carrboro near Jones Ferry Road and Old Fayetteville Road, causing multiple power outages.

Thunderstorm Wind, Stanly

When
July 19, 6:21 PM EST
Where
Stanly County, 1.49 mi NNE of Big Lick
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.270, -80.340

A tree downed several power lines on NC 24/27 near Oakboro. Also, several power outages were reported in Albemare.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398000, 398006, 398009.